Lake Michigan, 2021

Marine Thunderstorm Winds in Lake Michigan, June 13, 2021

June 13, 2021 · NWS GRB · 6 events in 3 counties and zones

Thunderstorms developed ahead of a cold front across northeast Wisconsin. Strong storms produced gusty winds as they tracked over Lake Michigan during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed ahead of a cold front across northeast Wisconsin. Strong storms produced gusty winds as they tracked over Lake Michigan during the evening hours. Thunderstorm winds capsized a boat on the southern Bay of Green Bay, causing a fatality.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 13, 5:20 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 13, 5:20 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
620 PM CDT Sun Jun 13 2021

Updated aviation portion for 00Z TAF issuance

.SHORT TERM...Tonight and Monday
Issued at 221 PM CDT Sun Jun 13 2021

Main forecast focus remains on the potential for thunderstorms to
develop later this afternoon/evening as a cold front and mid-level
shortwave trough sweep across the area. Northeast WI remains in a
marginal risk of severe thunderstorms.

The 19Z MSAS surface analysis showed high pressure over the
northern High Plains and central Plains, a very weak area of low
pressure over the Upper MS Valley and a weak cold front that
stretched from the northern Great Lakes southwest to central
sections of SD. The radar mosaic picked up a band of showers and
weak thunderstorms over the MN Arrowhead into western Lake
Superior.

For tonight, ongoing showers/storms are still expected to sweep
across northeast WI this evening. The main synoptic players
include: the modest cold front, a mid-level shortwave trough with
an embedded strong shortwave and a very strong upper jet streak of
110 knots. Instability over northeast WI to be weak (< 500 J/KG),
however 0-6km shear is impressive at 60-80 knots. The main problem
is a lack of low-level moisture with dew points in the 40s and
50s. While small hail is possible, the main threat from these
storms will be strong/damaging wind gusts with DCAPES around 1K
J/KG and an inverted-V sounding. A brief wind shift to the
northeast may bring gusty winds down the Bay later this evening.
The bulk of the activity should be coming to an end shortly
after midnight over our southern counties with skies clearing
overnight. Min temperatures to range from the upper 40s to lower
50s north, middle 50s to around 60 degrees south.

An area of high pressure is forecast to move across the Upper
Midwest on Monday. However, models show another mid-level
shortwave trough dropping south-southeast into the Great Lakes
Monday afternoon. Even though instability is again marginal, shear
is 35-45 knots which would be sufficient to at least bring a small
chance of showers and thunderstorms primarily to eastern WI. A few
of the stronger storms could produce small hail and gusty winds,
but a lack of deep low-level moisture would put a limit on the
thunderstorm activity. In addition, a weaker shortwave is expected
to drop south through western WI during the afternoon, so cannot
rule out a few sprinkles over central WI. Max temperatures on
Monday to range from the middle to upper 70s north/near Lake MI,
upper 70s to lower 80s south.

.LONG TERM...Monday Night Through Sunday
Issued at 221 PM CDT Sun Jun 13 2021

Dry weather at the start of the long term period with the main
chance for precipitation on Thursday into Friday.

Monday evening through Wednesday...Any showers early Monday
evening should quickly dissipate with the loss of daytime heating.
Models show a few spits developing Tuesday as well as a shortwave
brushes the eastern side of WI, but with such limited moisture do
not anticipate anything reaching the ground, therefore kept the
forecast dry. Meanwhile, northerly flow along with high pressure
at the surface will keep conditions dry through Wednesday with
lots of sunshine. Near normal temperatures are expected with
highs in the mid 70s to low 80s, and lows in the mid 40s to mid
50s.

Thursday through Sunday...The surface high moves east and the upper
ridge gets squeezed to the northeast, resulting in a shift to
westerly flow aloft. This will allow for increasing temps and dew
points, although not as much of a warmup as previously depicted
due to the air coming from the west as supposed to the
southwest. Still, with the return of moisture and instability
this increases chances for showers and storms Thursday into
Friday morning. It is too early to determine the potential for
severe thunderstorms. A cold front is progged to sweep through
Friday morning once again bringing lower humidity and seasonable
temps. This pattern will stick around through the weekend as high
pressure builds in at the surface and flow remains west to
northwesterly.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 619 PM CDT Sun Jun 13 2021

Fast moving thunderstorms are expected across northern Wisconsin
this evening, mostly north of a RRL to GRB line. A few could produce
wind gusts to 40 knots and hail. Outside of any thunderstorm
activity VFR conditions are expected.

Monday should start out with clear skies, but cumulus clouds
should form in the afternoon. An upper level disturbance could
produce some showers and thunderstorms, mostly east of a IMT to
OSH line.

&&

.MARINE...
Issued at 221 PM CDT Sun Jun 13 2021

Potential still exists for gusty winds to funnel down the Bay
behind a cold front/shortwave trough this evening. Brief gusts of
25-30 knots are anticipated, with gusts possibly reaching 35
knots near GRB. Have maintained the Small Craft Advisory per
previous forecast.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kallas
LONG TERM......KLJ
AVIATION.......RDM
MARINE.........Kallas
Hazardous weather outlook, Jun 13, 1:46 PM CST, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
246 PM CDT Sun Jun 13 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-142000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
246 PM CDT Sun Jun 13 2021

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are expected during the late afternoon
and evening. A few of the storms could be severe, and produce
strong wind gusts and hail.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

There is a slight chance of thunderstorms on Monday east of a
Rhinelander to Oshkosh line. Severe weather is not expected.

The next chance of thunderstorms will occur on Thursday into
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report any hail or wind gusts over 40 mph.

LMZ521-522-541>543-142000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
246 PM CDT Sun Jun 13 2021

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

An abrupt wind shift to the northeast is expected this evening.
Gusts up to 30 kts and rough seas will be possible on the Bay
after this wind shift occurs, which will create a hazard to small
craft. The wind shift will affect the Lake Michigan waters as
well, though wind speed are not expected to be as strong as on the
bay. In addition, thunderstorms will also be possible this
evening. Any storms that form will pose a hazard to boaters.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

There is a slight chance of thunderstorms on Monday and a chance
of thunderstorms on Thursday into Friday. Any storms that form
will pose a hazard to boaters.

AK/KLJ

In the hours before

Special weather statement, Jun 13, 5:46 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Green Bay WI
646 PM CDT Sun Jun 13 2021

WIZ005-011-012-140015-
Vilas WI-Florence WI-Forest WI-
646 PM CDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FOREST...EAST
CENTRAL VILAS AND NORTHWESTERN FLORENCE COUNTIES UNTIL 715 PM CDT...

At 646 PM CDT, Doppler radar was tracking a strong thunderstorm near
Phelps, or 15 miles west of Iron River, moving southeast at 60 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Phelps, Tipler, Wisconsin Slough Natural Area, Whisker Lake
Wilderness, Alvin, Nelma and Stevens Lake Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4602 8882 4603 8878 4602 8878 4603 8873
      4601 8872 4601 8868 4599 8867 4599 8862
      4602 8860 4601 8859 4602 8853 4599 8849
      4600 8846 4598 8842 4599 8838 4597 8834
      4585 8866 4607 8914 4613 8907
TIME...MOT...LOC 2346Z 304DEG 52KT 4610 8897

RDM
Local storm report, Jun 13, 5:52 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
652 PM CDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             SPREAD EAGLE            45.88N 88.13W
06/13/2021  M0.25 INCH       FLORENCE           WI   TRAINED SPOTTER

&&

HYKIN
Special weather statement, Jun 13, 6:35 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Green Bay WI
735 PM CDT Sun Jun 13 2021

WIZ022-073-140115-
Southern Marinette County WI-Door WI-
735 PM CDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARINETTE AND DOOR
COUNTIES UNTIL 815 PM CDT...

At 735 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southwest of Escanaba to 7 miles south
of Cedar River to 8 miles northwest of Menominee. Movement was
southeast at 60 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Marinette, Sturgeon Bay, Menominee, Crivitz, Jacksonport, Ephraim,
Egg Harbor, Newport State Park, Whitefish Bay and Peshtigo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4535 8678 4465 8734 4489 8758 4494 8745
      4512 8737 4516 8743 4512 8753 4494 8762
      4521 8807 4539 8769 4533 8766 4520 8774
      4511 8765 4509 8759 4512 8761 4525 8734
      4522 8721 4541 8698 4541 8686
TIME...MOT...LOC 0035Z 321DEG 54KT 4563 8728 4531 8741 4522 8774

Kieckbusch
Local storm report, Jun 13, 6:43 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
743 PM CDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     HAIL             3 S FENCE               45.71N 88.42W
06/13/2021  E0.25 INCH       MARINETTE          WI   PUBLIC

&&

HYKIN

The radar

The Green Bay radar (KGRB), 74 km away, was scanning. The volume nearest the first event began at 00:49 UTC.

Open the radar archive at this moment

Event by event

6 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Green Bay South From Cedar River Mi to Rock Island Passage and North From Oconto Wi to Little Sturgeon Bay Wi

When
June 13, 6:48 PM CST to 6:50 PM CST
Where
Green Bay South From Cedar River Mi to Rock Island Passage and North From Oconto Wi to Little Sturgeon Bay Wi forecast zone, 3.58 mi S of Menominee Station (Mnmm4)
Measured
36 kt (41 mph) measured gust
Reported by
Buoy
Coordinates
45.049, -87.577

Thunderstorms produced a gust to 36 knots at the Menominee, MI buoy.

Marine Thunderstorm Wind, Green Bay South From Cedar River Mi to Rock Island Passage and North From Oconto Wi to Little Sturgeon Bay Wi

When
June 13, 6:50 PM CST
Where
Green Bay South From Cedar River Mi to Rock Island Passage and North From Oconto Wi to Little Sturgeon Bay Wi forecast zone, Chambers Island Station (Cbrw3)
Measured
34 kt (39 mph) measured gust
Reported by
C-MAN Station
Coordinates
45.200, -87.360

Thunderstorms produced a gust to 34 knots at the Chambers Island C-MAN station.

Marine Thunderstorm Wind, Rock Island Passage to Sturgeon Bay Wi

When
June 13, 7:15 PM CST to 7:20 PM CST
Where
Rock Island Passage to Sturgeon Bay Wi forecast zone, 4.52 mi SSW of Whitefish Bay
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.838, -87.251

Thunderstorms produced strong winds over the Lake Michigan waters.

Marine Thunderstorm Wind, Green Bay South From Oconto Wi to Little Sturgeon Bay Wi

When
June 13, 8:25 PM CST
Where
Green Bay South From Oconto Wi to Little Sturgeon Bay Wi forecast zone, 3.8 mi SSE of Green Bay Entrance Light
Measured
43 kt (49 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
44.606, -87.885

Thunderstorm winds capsized a boat on the southern Bay of Green Bay near Vincent Point. Seven people were in the boat, six people were rescued. A 28 year old male was found dead the next day.

Marine Thunderstorm Wind, Green Bay South From Oconto Wi to Little Sturgeon Bay Wi

When
June 13, 8:30 PM CST
Where
Green Bay South From Oconto Wi to Little Sturgeon Bay Wi forecast zone, 0.69 mi S of Central Green Bay Buoy (45014)
Measured
41 kt (47 mph) measured gust
Reported by
Buoy
Coordinates
44.790, -87.760

Thunderstorms produced a gust to 41 knots at the central Green Bay buoy.

Marine Thunderstorm Wind, Green Bay South From Oconto Wi to Little Sturgeon Bay Wi

When
June 13, 8:48 PM CST
Where
Green Bay South From Oconto Wi to Little Sturgeon Bay Wi forecast zone, 3.28 mi N of Bay Beach Park
Measured
45 kt (52 mph) measured gust
Reported by
C-MAN Station
Coordinates
44.577, -87.970

Thunderstorms produced a gust to 45 knots at the Green Bay west C-MAN station.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Michigan in 2021Every state in 2021This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 956727, 956728, 956736, 956726, 956756, 956757.